(NaturalNews) Breast cancer survivors in online message boards complain regularly about the side effects associated with post-treatment (adjuvant) therapies, and often confess that they are considering ceasing their treatment, according to a study conducted by researchers from the University of Pennsylvania
and published in the journal Pharmacoepidemiology and Drug Safety
The researchers were interested in a class of medications known as aromatase inhibitors (AIs), some of the most common drugs given to prevent recurrence among postmenopausal women in recovery from hormone-receptor positive breast cancer.
In part, due to potentially severe side effects, just under 50 percent of all women who are prescribed the drugs, fail to complete the full prescribed course.
To find out how women who survive breast cancer actually feel about AIs, the researchers analyzed 25,256 message board posts on 12 websites popular with breast cancer survivors, including breastcancer.org
, Susan G. Komen for the Cure, and Oprah.com.
"Both the availability and anonymity provided by message boards - and increasingly, other forms of social media such as Twitter and Facebook - offer patients a place to voice concerns and connect with an audience of peers in similar situations," lead author Jun J. Mao said. "This type of social support can be very valuable to patients who are struggling with side effects."
Pain complaints most common
The researchers found that more than 18 percent of women who authored a post about AIs complained about at least one side effect. The most common side effect mentioned - comprising a quarter of posts related to adverse effects - was joint or musculoskeletal pain, known formally as arthralgia. Other side effects mentioned included hot flashes, night sweats, weight gain and osteoporosis.
Fully 28 percent of posters mentioned that they were thinking about switching to a different variety of AI or had already done so, while another 12.8 percent said they were considering discontinuing their AI treatment without replacing it with another drug
(or had done so already). The most common reason given for changing or discontinuing treatment was arthralgia.
"I hurt, ache, swell, pain, shuffle, have significant join pain, have cognitive issues, and feel like I'm 80 when I'm mid-50's," one poster wrote.
The researchers also analyzed 1,000 randomly selected, AI-related posts. They found that 18 percent of the posts were authored by a survivor seeking advice on how to cope with arthralgia. Another 27.8 percent of the posts consisted of people giving advice, with one-third of those posts addressing arthralgia specifically.
42 percent of posters who gave arthralgia advice suggested painkillers, 44 percent suggested herbal or mineral supplements, 30 percent suggested exercise, and 27 percent suggested consulting a doctor. Only eight percent explicitly urged others to stay on the drugs.
The results are important to help health professionals understand how patients view their therapies and associated side effects, the researchers said.
"On the Internet, patients come together from a broad swath of geographic areas, from many racial and socioeconomic backgrounds and from treatment in different types of clinical settings," senior author John Holmessaid. "This range of perspectives would be difficult to capture in a typical clinical trial or survey."Sources:http://www.uphs.upenn.edu/news/News_Releases/2013/01/mao/print.html